Too Much of a Good Thing – the Risks of Guaifenesin Overdose

Guaifenesin, what is it anyway?

Guaifenesin is an expectorant, which means it makes coughing more productive by thinning phlegm and mucus in the throat and lungs during episodes of congestion that accompany colds and the flu.

Approved in the U.S. in the early 1950s, guaifenesin has been a safe and effective cough and congestion aid for decades. Millions of folks have used it to great effect and been grateful for its benefits.

There has been a recent trend towards using guaifenesin to treat the symptoms of fibromyalgia. After a two year study, however, there was no difference in symptoms between study participants who were taking the drug and those on placebo. It is not a prescribed remedy for fibromyalgia at this time.

Prior to 2002, guaifenesin was available only by prescription, but was a generic medication and very inexpensive. At that time the pharmaceutical company Adams Respiratory Therapeutics applied for a patent on an extended-release formula. That product, Mucinex, now dominates the market. Guaifenesin is also found in a number of cough and cold remedies, often in conjunction with antihistamines and cough suppressants.

When used properly, guaifenesin is safe and effective, though of course, there are things you should be aware of.

Side Effects and Allergic Reaction

Though rare, some users can exhibit allergic reactions to guaifenesin. The symptoms may include itching, rash, shortness of breath and drowsiness. If you have any of these reactions to guaifenesin, stop taking it right away and check in with your doctor.

There are side effects listed for guaifenesin as well. These include nausea, dizziness, marked drowsiness and the possible formation of kidney stones. Again, these side effects are rare, but possible. It is suggested that one drink a lot of water when taking guaifenesin to help discourage the possible formation of kidney stones.)

How Much?

guaifenein overdose

The dosage for extended release guaifenesin, Mucinex, is 600-1200 mg every 12 hours, maximum of two doses per day. If the patient has any kidney problems at all, it is important that you discuss taking guaifenesin with a physician due to the potential effect on the kidneys.

Pediatric dosage is tricky. Many pediatricians suggest consulting with them before giving young children any over the counter medication. Dosage ranges may have to be adjusted based on the child’s weight, what other medications they may be taking and other health factors.

Guaifenesin is often combined with other products in multi-purpose cold and flu remedies. Acetaminophen, dextromethorphan and pseudoephedrine are common components in these remedies. These combinations are available to attack the multiple cold symptoms that are so miserable when you’re suffering from them.

Acetaminophen is a non-aspirin pain reliever; think Tylenol. When in a cough and cold remedy, it’s for aches and pains that come with a nasty cold or flu.

Dextromethorphan is a cough suppressant. Unlike guaifenesin, its job is to reduce coughing, not loosen fluids in the throat and lungs.

And then there’s pseudoephedrine, which reduces sinus congestion or the “stuffy nose” that is another curse of the cold.

Many Choices When You’re Under the Weather

Combinations of two or more of these medicines-guaifenesin, acetaminophen, dextromethorphan and pseudoephedrine are very common. Think of products like Tylenol, Coricidin, Sudafed, Theraflu, among others. Any product that is advertised to assist with multiple symptoms will have more than one active ingredient.

A dose of one of these products has the correct amount of each active ingredient for a normal adult with none of the listed risk factors that suggest one shouldn’t take it at all.

Following the directions accurately will help you feel better; taking too much has risks and can cause problems.

They All Have a Role-and a Toll

“I feel a little better. Will another dose help me feel better still?” No!

Let’s look at guaifenesin first. It would take a lot for a normal adult to overdose. The main side effect from an overdose of guaifenesin is vomiting. Serious, gut-wrenching vomiting accompanied by a lot of abdominal pain. For most people, once the guaifenesin is out of the system there will be no long-term ill effects. Of course, it would be a good idea to check in with your doctor, just in case.

Next, acetaminophen. This is a non-aspirin pain reliever and a blessing to all those who are unable to take aspirin or anti-inflammatory pain relievers.

Overdose of acetaminophen is one of the most common types of overdose in the world. There’s a common misconception that pain relievers are especially safe, and they are, unless you use too much.

An overdose of acetaminophen can cause an ugly range of symptoms, including abdominal pain, nausea, vomiting, convulsions and sweating. Long term liver damage is a real risk in more severe cases.

This is not something that will just “get better.” An overdose of acetaminophen requires medical intervention. Don’t wait to get to the ER if you suspect too much Tylenol is the cause of any of the listed symptoms.

On to pseudoephedrine. This nasal decongestant can be a wonderful thing when your nose is so congested you can’t breathe and no one can understand you.

And yes, this is also the product that became difficult to buy due to its use in meth labs. No longer can you just grab a package of Pseudofed. It requires a chat with the pharmacist and a signature to get it home.

This is not the case if it is blended with other ingredients, as we’re discussing here, though.

Side effects can be tough, and include nervousness, difficulty breathing, dizziness, fast or irregular heartbeat, among others. An overdose can also involve seizures and hallucinations.

Again, if a pseudoephedrine overdose is suspected, or if the side effects are severe, it’s important to call 911.

Most Popular and Likely to Cause Overdose

Lastly, we’ll look at dextromethorphan. This is the probable source of overdose from a blended product containing the other substances covered in this article. That’s because it has become a popular choice for abusers.

The effects that dextromethorphan abusers seek include hallucinations, heightened awareness and psychedelic effects.

The list of side effects and the ill effects of overdose is long. Here are a few of the highlights: nausea and vomiting, drowsiness, rapid heartbeat, blurred vision, muscle spasms…well, you get the point.

The Final Word

Overdosing on guaifenesin is hard to do, and if it happens, it is fairly easily managed. Guaifenesin has a long history of safe use. It can’t be stressed too much: follow the directions and read the label of any over-the-counter product you choose to use.

With care, you can attack your next cold safely and effectively with a multi-symptom remedy that includes guaifenesin. Just be careful, and get well soon.

Tagged As: , , , ,